Discussions that mention tylenol

General Health board


I recently over heard on the news that pain relievers such as tylenol and ibuprofen have harmful side effects. I take Ibuprofen on occasion for headaches, muscle aches etc. Can someone explain what the side effects are? I also heard if you take these meds over a long period of time they can do damage, how long is too long?
Typically taking too much tylenol can cause liver damage so never use more than what is recommended. Ibuprofen usually causes stomach problems but it is filtered thru the kidneys and too much could potentially harm them. There may also be some problems with extra bleeding if injured. Too much would be daily use for over 2 - 3 weeks without your doctor knowing. Depending on why your taking it and how much should be determined by your doctor if it is to be longer.
If you take them occass, which it sounds like you do, you can take it for your whole life like that. As long as you don't have liver disease for tylenol, or ulcers and/or acid reflux for ibuprofen.
Its not so much in 'how long' but how much you actually take for 'how long".for years people have been overdosing on tylenol alone and when mixed with alcohol,the damage is a big double whammy because both are extensively metabolized in the liver and its just too much to handle,but not til recently has anyone really really put this info out there like they finally did.

the thing is,you liver metabolizes many different meds and every chemical that enters our bodies passes thru it to 'clean it".this also happens when everything hits the kidneys too.and in the case of the NSAID type meds like advil,the kidneys are what actually metabolize it,not the liver.so the NSAIDS really hit the kidneys more than the liver in their particular case,but the meds themselves do affect the ability to actually clot blood.

the liver has a certain chemical called gluthethione that is what helps to actually metabolize the things like tylenol.it is extensively metabolized in the liver.once that very important chemical gets used up,then it cannot metabolize and the tylenol starts to cause cell damage.it is ,much more involved than this but i am giving you the readers digest version.

the max dosage amounts are kind of correlated to the amount of gluth a given person has and is able to safely metabolize in any given period of time,once you pass over that safe limit,well then the damage will set in.the liver just needs time to replenish the gluth.BUT when you are taking tylenol on a daily chronic basis for some type of pain condition,the liver dosen't replenish quite as well or quickly since it is repeatedly being slammed with kind of a "hard' chemical.and if you are taking over 4000mgs of tylenol daily,the damage will occur at this level since it is more than the gluth that the liver actually has to use.anyone who is taking tylenol ona consistant or chronic daily basis,that actual safe level will actually go down to about only 3000mgs per day for the reasons i mentioned above.

since all of this metabolized stuff eventually gets filtered thru the kidneys as well,it can cause that same type of damage there too but in a bit different way.you can actually end up with whats called analgesic nephropathy in the kidneys which can lead to kidney failure.

for many many years people as well as alot of Rxing docs,have thought of tylenol as a pretty innocuous type of med that works wonders on pain and is actually in the majority of narcotic types of painkillers.but as more and more people were succumbing too liver failure and kidney failure,the thinking finally started to change.there are many many people who are currently sitting on the transplant list waiting for new livers and kidneys due to the use of either tylenol and combos of other painkillers or they were also using them along with alcohol which is a HUGE no no.its just too taxing on the liver when these are used at the same time.

the big thing here is,i didn't realize this either until my kidney disease was Dxed several years ago,that just because you have 'good' labs on your kidneys and liver does NOT mean that there actually is no damage,trust me on this one.because of my polycystic kidney disease which i did not know i even had til age forty when my son became deathly ill with liver failure,my kidneys are litterally covered inside and out with these huge globs of polycysts that have just been created over time.the freaky thing here tho is that my labs,all of my kidney and liver(i have cysts within my liver as well)labs are STILL within the normal ranges.totally or at least as of dec 8th when i had my labs checked last.its inbelievable really to look at my labs and then actually see the ultrasounds done on my kidneys.two totally different pictures here.if i had not had my son become sick from this liver disease that actually came from a mutated gene courtesy of the kidney disease in 99,i would have assumed,based on my labs,that i actually had two wonderful healthy kidneys in this body,when i very obviously do not.

this is why i tell anyone who has either used extensive amounts of tylenol or thinks they may have some sort of a kidneyor liver issue going on,to actually get an ultrasound done along with their labs.the labs will not actually change or go out of range until the actual damage reaches that certain level.no one really knows for sure just what their actual level is,but you just need the whole picture here to really know for sure,trust me.i know that probably much sooner than later,my labs will go out of range,but somehow,my actual damage has not reached that 'magic" point yet.its just very very scarey to know that you CAN have some pretty extensive real damage in the liver and kidneys but it doesn't actually show up in your lab work.ALWAYS get that ultrasound if you really DO feel that something is wrong.

you just have to be very careful in how much tylenol or even the other OTC pain meds that you take.occasional use is normally no problem to most people,but when you are suffering from a chronic pain condition you just have to be very careful about how much you actually take in on any given day.if possible,if you are having to take high doses of tylenol daily,speak with your doc about other options that do not use tylenol or have a much lower amount of it.the less you actually have to take the better,espescially over long term.this med should always be used with caution and never ever mixed with alcohol or it will take its toll over time.in some people even during the first usage.that would depend on just how much actual tylenol you have in your system along with how much alcohol you are also drinking at that time but it does happen.

okay,i will get off my box now,hope this helped.FB
Feelbad is right, and I hope you spent the time and read that post and took it to heart. If you could hear the stories of soooo many people who took these meds and had no idea how damaged their kidneys or livers were until it was too late.

Just because a drug is over the counter and is supposed to be considered safe because it is so common and EVERYONE takes it doesn't mean it won't damage you for life.

Also, you will never know if you happen to be one of the unlucky ones out there who happen to be extra sensitive to them and have no idea you ARE.

My kidney function is compromised today because of that, because my Dr. thinks I may be sensitive to Ibuprophen. I did NOT take a lot of it, ever, but I took it.

In a perfect world, we would never take ANY of it EVER. I still take Tylenol, I don't have a lot of choice. But no NSAIDS ever again. :confused: